Maryland, 2022

Hail in Maryland, May 16, 2022

May 16, 2022 · NWS AKQ · 7 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 4:13 PM EST, 47 minutes earlier.

Area forecast discussion, May 16, 4:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
513 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front crosses the local area from this afternoon through
this evening. High pressure settles in from the north Tuesday
through Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 510 PM EDT Monday...

Convective/SVR potential have lowered over Central VA thus have cancelled
the SVR watch for areas along-W of I 95 N of a PTB- Lunenburg. Additional
areas may follow in the next 1-2 hrs.

Previous Discussion:
The concerns over convective coverage/placement has panned out so
far. As is usually the case...SW winds make it difficult for widespread
convection...esp over central VA. Storms fired up earlier over ern
VA than expected and are now moving to/off the coast (several reports
of wind gusts 50-70 kt INVOF Hampton Roads/lower James River-Ches
Bay).

Still awaiting cold front from the W through this evening.
Uncertainty remains over just how much convective development
takes place from the mtns on into central/nrn portions of the FA
late this afternoon/early this evening. A couple of rounds of
storms appear likely along the VA-NC border on across NE NC.
ISOLD storms now firing up from N of FVX NNW to nrn VA. Hi res
guidance does push an area of storms through nrn areas RIC on N
and NE (to the lower MD ern shore) in the next few hours (as
final piece of mid level energy/trough pushes E along w/ the sfc
cold front) - again coverage/strength of these storms
uncertain. Thus...still monitoring need for another SVR watch
from FVX-LKU to RIC/SBY...the first SVR watch will remain in
place (w/o modifications) for now.

Storms exit the coast late this evening w/ clearing overnight as
winds become WNW. Lows from the u40s-l50s NW to the u50s SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 200 PM EDT Monday...

Mainly sunny Tue w/ a W wind and lower dew points (in the 40s-l50s)
will make for a very nice Spring wx day (as hi pres arrives from
the W). Highs will be from the u70s/around 80F near the coast/on
the ern shore to the l80s elsw. A reinforcing (weak/dry) cold front
moves through the FA Tue evening/night with lows in the u40s/around
50F NW and in the 50s elsw. Mostly sunny again on Wed...though
clouds increase late in the day as the next S/W aloft approaches
in the progressive W flow. Highs Wed will be a bit cooler than Tue
at the coast due onshore flow (highs in the u60s-l70s)...while highs
will be in the u70s-l80s W of Ches Bay/inland.

Increasing moisture w/ a CHC for SHRAs and perhaps some elevated
tstms Wed night into early Thu. Lows in the 50s N to the l-m60s
S. A sfc boundary will linger over the FA Thu resulting in VRB
clouds and PoPs 30-40%. Highs Thu the upper 80s S and SW to the
upper 70s NE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 150 PM EDT Monday...

The SE ridge builds Thu night into Sat then an upper trough approaches
from the W late in the weekend into Mon. Summerlike warmth w/ moderate
humidity is expected Fri-Sat. Highs are forecast to be 90-95F both
days except mostly in the 80s at the immediate coast and across the
eastern shore (highs at SBY may challenge 90F). Lows will be in the
60s to around 70F both Fri night and Sat night. Dry Fri...then as
the ridge begins to weaken/shift more offshore by late Sat...cannot
rule out ISOLD primarily diurnally-driven storms by Sat evening
(highest PoPs W of I 95). A cold front moves through Sun w/ SCT
(to possibly NMRS) SHRAs/storms Sun into Mon. Highs Sun mainly in
the l-m80s. Cooler Mon w/ highs in the l-m70s.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 140 PM EDT Monday...

A cold front is approaching from the WNW early this afternoon.
Convection is expected to continue developing over most of the
FA through late this afternoon into early this evening. Storm
coverage remains problematic and may come in two rounds...one
now over mainly ern VA as well as well SW of RIC...the other
round a bit later the actual cold frontal passage. Have
generally gone w/ VCTS for now...except TEMPO TSRA at ORF until
20Z/16. OTW...gusty SSW winds (to 20-25 kt) and VRB mainly VFR
CIGS. Any TSRA could have gusty winds and briefly lower VSBY.
Convection winds down/ends from WNW to ESE this evening.
Clearing out overnight as winds shift to NW.VFR conditions
prevail Tue-Wed...then the next system affects the region Wed
night into Thu w/ a chc for SHRAS/tstms and possible flight
restrictions. Generally VFR/dry Thu night/Fri into Sat.

&&

.MARINE...
As of 300 PM EDT Monday...

This afternoon, a cold front is approaching the waters from the
west. Currently watching a broken line of showers and thunderstorms
which are producing local wind gusts in excess of 34 knots. Outside
of any storms, winds are generally out of the SSW around 10 to 15
knots (outside of the Currituck Sound where winds have been 15 to 20
knots). A Small Craft Advisory is in effect for the Currituck Sound
through 10 PM for wind gusts of 20 to 25 knots. There could be a
brief surge behind the initial front later this evening into
tonight, especially over the middle and northern Bay. The surge will
be brief, but NW winds of 15 to 20 kt are possible for a few hours
later this evening.

Winds will be WNW and NW post frontal passage Tue morning. Winds
briefly become light SSE Tue afternoon ahead of a second (weak)
reinforcing cold front moving through Tue night which will turn
winds to the NNW with a surge of around 15 kt. High pressure settles
in by Wed w/ winds becoming SSE by late Wed/Wed night. Seas
generally 2-4 ft...waves 1-3 ft Mon- Wed. Winds become SW Thursday
and increase some late in the day into Thursday evening.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ633.

&&

SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB
MARINE...AJB/JAO
Hazardous weather outlook, May 16, 4:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
510 PM EDT Mon May 16 2022

VAZ048-060>062-067>069-513-515-516-172115-
Fluvanna-Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
510 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-102-VAZ065-066-079>083-087>090-092-514-172115-
Northampton-Eastern Currituck-Mecklenburg-Lunenburg-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-
Eastern Chesterfield (Including Col. Heights)-
510 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-NCZ013>017-030>032-VAZ084-086-093-095>100-523>525-172115-
Inland Worcester-Maryland Beaches-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Gloucester-Mathews-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Northampton-York-Newport News-Hampton/Poquoson-
510 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
and evening. Damaging winds are the primary hazard, but large hail
will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ077-078-085-172115-
Dorchester-Wicomico-Somerset-Northumberland-Lancaster-Middlesex-
510 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail and an isolated tornado will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-509>512-172115-
Caroline-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-
510 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ075-076-517>522-172115-
Westmoreland-Richmond-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
510 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail and an isolated tornado will be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 16, 2:20 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 WNW KEMPSVILLE        36.84N 76.21W
05/16/2022                   CITY OF NORFOLK    VA   UTILITY COMPANY

            POWERLINES KNOCKED DOWN RESULTING IN
            MULTIPLE POWER OUTAGES IN THE AREA. TIME
            ESTIMATED FROM RADAR.

&&

BUTNER
Special weather statement, May 16, 2:27 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 PM EDT Mon May 16 2022

NCZ012-VAZ087-092-162000-
Northampton NC-Southampton VA-Greensville VA-
327 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of Northampton,
southern Greensville and southwestern Southampton Counties through
400 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gaston, or near Roanoke Rapids, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke Rapids, Garysburg, Rich Square, Dahlia, Gaston, Seaboard,
Barley, Claresville, Jackson, Lasker, Branchville, Gum Forks, Bryants
Corner, Slates Corner, Bryantown, Boones Crossroads, Pleasant Grove,
Creeksville, Gumberry and Falsons Old Tavern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina...and south central and southeastern
Virginia.

&&

LAT...LON 3619 7733 3619 7735 3621 7739 3624 7738
      3627 7741 3632 7744 3630 7753 3631 7757
      3634 7758 3638 7755 3641 7755 3645 7763
      3648 7765 3648 7775 3650 7781 3654 7780
      3655 7777 3663 7771 3665 7724 3617 7730
TIME...MOT...LOC 1926Z 271DEG 32KT 3650 7769

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

MM
Local storm report, May 16, 2:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     MARINE TSTM WIND CAPE HENRY              36.93N 76.01W
05/16/2022  M39 MPH          ANZ656             VA   MESONET

            MESONET STATION CAPE HENRY.

&&

JM
Special weather statement, May 16, 2:57 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
357 PM EDT Mon May 16 2022

VAZ513-514-162030-
Western Chesterfield VA-
Eastern Chesterfield (Including Col. Heights) VA-
357 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of west central
Chesterfield County through 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moseley, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moseley, Chester, Chesterfield Court House, Chesterfield, Pocahontas
State Park, Skinquarter, Beach, Winterpock and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

&&

LAT...LON 3742 7785 3743 7781 3745 7780 3748 7752
      3747 7751 3746 7749 3746 7747 3730 7745
      3732 7780 3734 7780 3734 7784 3736 7786
      3742 7787
TIME...MOT...LOC 1956Z 265DEG 33KT 3739 7779

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MM
Special weather statement, May 16, 3:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Mon May 16 2022

VAZ097-098-162100-
Virginia Beach VA-Chesapeake VA-
414 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of , the central City of
Chesapeake and the central City of Virginia Beach through 500 PM
EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Princess Anne to Great
Bridge. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Virginia Beach, Regent University, Great Bridge, Kempsville,
Chesapeake, Fentress, Princess Anne, South Norfolk, Rudee Heights,
Portlock, Princess Anne Plaza, Sigma, Pungo, Greenbrier, Dam Neck,
Hickory, Mount Pleasant, Sandbridge Beach, Herberts Corner and Oceana
NAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Virginia.

&&

LAT...LON 3662 7636 3680 7631 3680 7629 3681 7629
      3684 7622 3683 7620 3685 7618 3694 7595
      3692 7594 3690 7594 3685 7593 3682 7592
      3671 7588
TIME...MOT...LOC 2014Z 257DEG 25KT 3684 7581 3670 7627

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche
Local storm report, May 16, 4:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SW CHESTERFIELD       37.36N 77.53W
05/16/2022                   CHESTERFIELD       VA   UTILITY COMPANY

            TREE AND POWER LINE DOWNED AT CYPRESS POND
            LANE.

&&

05

The radar

The Dover AFB radar (KDOX), 51 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dorchester

When
May 16, 5:00 PM EST
Where
Dorchester County, 1.48 mi NNW of Hawkeye
Measured
1.5 in hail
Reported by
Public
Coordinates
38.590, -75.940

Ping pong ball size hail was reported.

Hail, Dorchester

When
May 16, 5:00 PM EST
Where
Dorchester County, 0.88 mi NE of Mt Holly
Measured
1.25 in hail
Reported by
Public
Coordinates
38.560, -75.990

Half dollar size hail was reported.

Hail, Dorchester

When
May 16, 5:00 PM EST
Where
Dorchester County, 1.62 mi E of Mt Holly
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
38.550, -75.970

Hen egg size hail was reported. Significant hail damage was reported to a house off Route 50 near Linkwood.

Hail, Dorchester

When
May 16, 5:00 PM EST
Where
Dorchester County, 1.08 mi W of East New Market
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.600, -75.920

Hen egg size hail was reported in East New Market. Hail was covering the ground.

Hail, Dorchester

When
May 16, 5:05 PM EST
Where
Dorchester County, 1.48 mi SSW of Cabin Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -75.930

Quarter size hail was reported.

Hail, Dorchester

When
May 16, 5:13 PM EST
Where
Dorchester County, 1.28 mi ESE of East New Market
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.590, -75.880

Hen egg size hail was reported.

Hail, Somerset

When
May 16, 6:35 PM EST
Where
Somerset County, Crisfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -75.850

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030683, 1030699, 1030711, 1030712, 1030682, 1030708, 1030713.